Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 37, NWS Mobile, AL

January 25, 2023Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jan 25, 2023, 4:14 AM CST for Okaloosa County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2023, 4:14 AM CST (10:14 UTC)
Expired
Jan 25, 2023, 4:45 AM CST
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 51 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 9:32 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2023-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2023-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS54 KMOB 251014
SVRMOB
FLC091-251045-
/O.NEW.KMOB.SV.W.0037.230125T1014Z-230125T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
414 AM CST Wed Jan 25 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Okaloosa County in northwestern Florida...

* Until 445 AM CST.

* At 414 AM CST, severe thunderstorms were located along a line
  extending from 5 miles east of Crestview to 4 miles northwest of
  Valparaiso to near Fort Walton Beach, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB,
  Valparaiso, Mary Esther, Ocean City, Lake Lorraine, Shalimar and
  Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CST for northwestern
Florida.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 500 AM CST for northwestern
Florida.

&&

LAT...LON 3031 8673 3053 8659 3071 8657 3081 8639
      3046 8639 3048 8628 3040 8628 3039 8629
      3042 8631 3038 8633 3040 8639 3032 8640
TIME...MOT...LOC 1014Z 237DEG 36KT 3074 8649 3057 8653 3039 8663 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 3:47 AM CST, 27 minutes earlier.

Area forecast discussion, Jan 25, 3:47 AM CST, 27 minutes before
Area Forecast Discussion...CORRECTION
National Weather Service Mobile AL
347 AM CST Wed Jan 25 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Thursday)
Issued at 321 AM CST Wed Jan 25 2023

A negatively tilted upper level shortwave will move northeast
across the Lower Mississippi River into early Wednesday. Though
MLCapes of 500-1000J/kg are modest, 0-1km helicities of 500-600
m^2/s^2 indicated on the latest SPC mesoanalysis along and south
of a warm front nosing inland over Mobile and Baldwin Counties as
far north as Clarke County at 07z will continue to produce low
topped spinners. Add in the KMOB VWP indicating 50kts at 2700',
and a 70kt 850mb jet passing over the forecast area. Any decently
high cores in the thunderstorms can grab the stronger winds above
the surface and bring them to the surface. Damaging winds and
tornadoes will continue to be the modes of damage associated with
the thunderstorms. This area of better ingredients will work
their way eastward through the late night hours before moving east
of the forecast area around sunrise or a bit later. Ahead of the
line, stronger surface winds prompted a High Wind Warning. There
have been a few reports of wind gusts over 40 knots outside of the
convection. The stronger winds have been ahead of the line, so am
paring back the western extent to coincide with the Tornado
Watch. Also, the stronger winds occurring near high tide (occurring
shortly before sunrise) have brought reports of flooding on the
Highway 98 causeway. A High Risk of rip currents is in effect
through Wednesday night, with a Rough Surf Advisory in effect until
noon Wednesday and Coastal Flood advisory until 9 am Wednesday
morning. Am not anticipating extending these.

A post system cold front will move over and east of the forecast
area later today into Wednesday night as the upper level
shortwave moves off and zonal upper flow sets up over the
Southeast. This will bring cooler temperatures to the forecast
area. Temperatures topping out in the upper 50s west of the
Alabama River and low to upper 60s east are expected today.
Tonight, temperatures are expected to drop into the mid to upper
30s over most of the forecast area(around 40 along the coast).
Temperatures topping out in the 50s are expected for Thursday,
well below seasonal norms.
/16

&&

.SHORT TERM...
(Thursday night through Friday night)
Issued at 321 AM CST Wed Jan 25 2023

Surface high pressure moves east over the Southeast in response
to a weakening upper level shortwave sagging south over the
Southeast. Onshore flow returns to the forecast area late Friday
night/early Saturday. With a cool, dry airmass over the forecast
area, temperatures below seasonal norms are expected. Low
temperatures in the low to mid 30s are expected Thursday and
Friday nights(around 40 along the coast), with high temperatures
in the low to mid 50s (upper 50s along the coast) expected.
/16

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 321 AM CST Wed Jan 25 2023

A series of upper level shortwave move through a slowly building
upper ridge over the Southeast. Southerly flow over the region
will bring a rainy and seasonably warm period for most of the
Extended. The strongest passing shortwave is Sunday into Sunday
night, with scattered to numerous showers and scattered
thunderstorms. A weak surface front will sag south over the
Southeast, stalling along the I-20 corridor. Rain chances goes
down, with isolated to scattered, mainly rainshowers expected.
/16

&&

.MARINE...
Issued at 321 AM CST Wed Jan 25 2023

Strong to very strong onshore flow will ease to moderate to strong today,
then shift to offshore later today into tonight as a cold front moves
over and east of the area. Moderate offshore will ease the rest of
the week, then return to onshore as high pressure moves over and
east of the area the latter part of the week. Onshore flow returns
Saturday, and remains so through the rest of the forecast.
/16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      60  35  56  32  55  37  61  51 /  10   0   0   0   0   0   0  20
Pensacola   65  37  56  35  54  39  60  52 /  20   0   0   0   0   0   0  10
Destin      71  41  59  39  57  43  62  53 /  60   0   0   0   0   0   0  10
Evergreen   64  34  55  29  55  30  60  42 /  10   0   0   0   0   0   0  10
Waynesboro  56  35  52  28  54  31  60  46 /  10   0   0   0   0   0   0  30
Camden      61  35  52  27  53  30  59  43 /  10   0   0   0   0   0   0  20
Crestview   69  35  58  30  57  32  61  43 /  40   0   0   0   0   0   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 AM CST early this morning for ALZ054>060.

     High Wind Warning until 6 AM CST early this morning for ALZ262-
     264-266.

     Coastal Flood Advisory until 6 AM CST early this morning for
     ALZ263>266.

     High Rip Current Risk through late tonight for ALZ265-266.

     High Surf Warning until noon CST today for ALZ265-266.

FL...High Wind Warning until 6 AM CST early this morning for
     FLZ201>206.

     High Rip Current Risk through late tonight for FLZ202-204-206.

     High Surf Warning until noon CST today for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 6 AM CST Thursday for GMZ630>636.

     Storm Warning until 6 AM CST early this morning for GMZ650-655-
     670-675.

     Small Craft Advisory until 6 AM CST Thursday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jan 24, 11:50 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
1150 PM CST Tue Jan 24 2023

ALZ051>053-MSZ067-075-076-078-079-250645-
Clarke AL-Choctaw AL-Washington AL-Stone MS-Perry MS-Greene MS-
Wayne MS-George MS-
1150 PM CST Tue Jan 24 2023

...Strong thunderstorms will impact portions of Choctaw, western
Washington, northwestern Clarke, George, southeastern Perry, eastern
Wayne, Greene and eastern Stone Counties through 1245 AM CST...

At 1150 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Snell to 12 miles east of McHenry. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Lucedale, Butler, Leakesville, Clara, Lisman, Millry,
McLain, State Line, Buckatunna, Silas, Fruitdale, Pennington,
Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CST for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3229 8793 3228 8802 3209 8804 3205 8812
      3198 8810 3198 8801 3113 8843 3098 8842
      3073 8853 3074 8888 3068 8889 3068 8906
      3185 8859 3189 8847 3230 8842
TIME...MOT...LOC 0550Z 236DEG 42KT 3212 8843 3068 8893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jan 25, 12:39 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
1239 AM CST Wed Jan 25 2023

ALZ051>054-261>263-265-MSZ076-079-250800-
Clarke AL-Wilcox AL-Mobile Coastal AL-Baldwin Inland AL-Choctaw AL-
Washington AL-Mobile Inland AL-Mobile Central AL-Greene MS-George MS-
1239 AM CST Wed Jan 25 2023

...Strong thunderstorms will impact portions of south central
Choctaw, Mobile, northwestern Baldwin, Washington, Clarke,
southwestern Wilcox, eastern George and southeastern Greene Counties
through 200 AM CST...

At 1238 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Putnam to Gulf
Park Estates. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Prichard, Tillmans Corner, Saraland, Theodore,
Chickasaw, Satsuma, Jackson, Thomasville, Grand Bay, Citronelle,
Bayou La Batre, Creola, Grove Hill, Chatom, Chunchula, Wagarville,
Saint Stephens, Leroy and Gulfcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CST for south central
and southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3026 8818 3036 8819 3032 8826 3038 8824
      3039 8840 3074 8841 3074 8866 3200 8812
      3199 8752 3069 8803 3075 8804 3074 8805
      3029 8812 3026 8817 3025 8818 3025 8808
      3023 8831
TIME...MOT...LOC 0638Z 225DEG 47KT 3201 8800 3038 8874

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jan 25, 2:48 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
248 AM CST Wed Jan 25 2023

ALZ056-059-060-264-266-FLZ201>206-251000-
Baldwin Coastal AL-Baldwin Central AL-Conecuh AL-Covington AL-
Escambia AL-Escambia Inland FL-Okaloosa Inland FL-
Okaloosa Coastal FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
248 AM CST Wed Jan 25 2023

...Strong thunderstorms will impact portions of southeastern Baldwin,
Escambia, southeastern Conecuh, southwestern Covington, western
Okaloosa, Santa Rosa and Escambia Counties through 400 AM CST...

At 248 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles southwest of
Riverview to 4 miles southwest of Warrington. Movement was northeast
at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Milton, Gulf Breeze, Brewton, Orange Beach, Goulding,
Century, Flomaton, Bagdad, Lillian, Myrtle Grove, Oriole Beach and
Navarre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CST for south central
and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3030 8762 3030 8761 3033 8758 3035 8757
      3033 8759 3109 8734 3140 8704 3137 8661
      3040 8675 3038 8699 3038 8694 3039 8683
      3039 8676 3031 8751 3026 8763
TIME...MOT...LOC 0848Z 230DEG 50KT 3101 8709 3034 8732

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jan 25, 3:24 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
324 AM CST Wed Jan 25 2023

ALZ059-060-FLZ203>206-251100-
Covington AL-Escambia AL-Okaloosa Inland FL-Okaloosa Coastal FL-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
324 AM CST Wed Jan 25 2023

...Strong thunderstorms will impact portions of southeastern
Escambia, Covington, Okaloosa and southeastern Santa Rosa Counties
through 500 AM CST...

At 324 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles east of
McKenzie to Navarre Beach. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Crestview, Niceville, Andalusia, Opp,
Valparaiso, Mary Esther, Florala, Ocean City, Baker, Navarre, River
Falls, Red Level, Laurel Hill, Lockhart, Cinco Bayou, Heath and
Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CST for south central
Alabama...and northwestern Florida.

&&

LAT...LON 3100 8619 3099 8639 3038 8640 3040 8651
      3051 8642 3052 8650 3050 8649 3043 8661
      3042 8659 3037 8692 3039 8681 3041 8680
      3039 8686 3039 8687 3040 8693 3152 8666
      3145 8640 3149 8628 3144 8619
TIME...MOT...LOC 0924Z 229DEG 44KT 3154 8656 3039 8687

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Jan 25, 3:59 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
359 AM CST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     1 NNW BAY MINETTE       30.90N 87.78W
01/25/2023                   BALDWIN            AL   BROADCAST MEDIA

            NBC15 REPORTED A TREE UPROOTED AND DAMAGING
            A HOME NEAR 13TH STREET AND NORTH WHITE
            AVENUE IN BAY MINETTE, ALABAMA.

&&

MM
Local storm report, Jan 25, 4:14 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
414 AM CST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND DMG     3 WSW DIXON CORNER      30.44N 88.28W
01/25/2023                   MOBILE             AL   BROADCAST MEDIA

            WKRG NEWS 5 REPORTED DAMAGE TO ALMA BRYANT
            HIGH SCHOOL IN BAYOU LA BATRE, ALABAMA. A
            SIGN AND FENCING WAS DAMAGED DUE TO WINDS.

&&

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:11 AM CSTTornado WarningMOBEscambia19 min
Jan 25, 2:24 AM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa23 min
Jan 25, 2:48 AM CSTSpecial Weather StatementMOBEscambia, Santa Rosa72 min
Jan 25, 3:24 AM CSTSpecial Weather StatementMOBOkaloosa96 min
Jan 25, 3:29 AM CSTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa46 min
Jan 25, 8:49 AM CSTHigh Surf AdvisoryMOBEscambia, Okaloosa, Santa Rosa13 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.